Medline ® Abstract for Reference 276
of 'Overview of neurologic complications of non-platinum cancer chemotherapy'
Gemcitabine-related radiation recall preferentially involves internal tissue and organs.
Friedlander PA, Bansal R, Schwartz L, Wagman R, Posner J, Kemeny N
Radiation recall refers to inflammatory reactions triggered by cytotoxic agents and develops in previously irradiated areas. Most reactions develop cutaneously. The most common chemotherapeutic agents implicated are anthracyclines and taxanes. Gemcitabine, a nucleotide analog, recently was implicated in several cases. The authors performed a literature search using PubMed and the search terms "gemcitabine" and "radiation recall" to find prior cases of radiation recall attributed to gemcitabine. These cases were compared with those attributed to anthracyclines and taxanes. The literature search found 12 cases of radiation recall caused by gemcitabine. The authors also determined that their case of myositis developing in the rectus abdominus muscle of a patient with pancreatic adenocarcinoma was the manifestation of radiation recall, thereby bringing the number of patients who developed radiation recall to gemcitabine and were discussed in the current study to 13. Approximately 70% of the cases manifested as inflammation of internal organs or tissues and 30% manifested as a dermatitis or mucositis. This finding differs from other common agents, in which 63% of the radiation recall events are reported to manifest as a dermatitis. Compared with anthracyclines and taxanes, the interval from the completion of radiation therapy to the initiation of chemotherapy is less for gemcitabine (median time of56 days for gemcitabine, compared with 218 days for the taxanes and 646 days for doxorubicin). The majority of radiation recall reactions attributed to gemcitabine are reported to affect internal tissue or organs. In contrast, other common agents for the most part trigger cutaneous inflammation. The development of internal tissue inflammation is reportedly correlated with a shorter interval from the time of completion of radiation therapy to the initiation of chemotherapy.
Department of Medicine, Memorial Sloan-Kettering Cancer Center, New York, New York 10021, USA.